Alert archive / New Mexico / Red Flag Warnings in 2008

Red Flag Warning 7, NWS El Paso, TX

March 15, 20088 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at Mar 15, 2008, 9:08 AM MDT for 8 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Mar 15, 2008, 2:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2008, 9:08 AM MDT (15:08 UTC)
In effect from
Mar 15, 2008, 2:00 PM MDT
Expired
Mar 15, 2008, 9:00 PM MDT
In force
7 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 3.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2008-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2008-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3627 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEPZ 151508
RFWEPZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
908 AM MDT SAT MAR 15 2008

...BREEZY TO WINDY CONDITIONS WITH VERY DRY AIR TO CONTINUE FOR
OUR AREA TODAY AND SUNDAY...

LONGER DAY-LENGTH HEATING COMBINED WITH HIGHER WINDS ALOFT FROM
FAST JET STREAM ACROSS THE SOUTHWEST...WILL ALLOW FOR VERY EFFICIENT
MIX DOWN OF THESE WINDS TO THE SURFACE. THIS WILL TAKE PLACE IN
THE ABSENCE OF A STRONG LEE-SIDE LOW SURFACE PRESSURE GRADIENT.

ON SUNDAY...AFTERNOON 20-FT SUSTAINED WINDS WILL STRENGTHEN
AS A STRONG PRESSURE GRADIENT DEVELOPS ACROSS THE AREA.  DEEP
MIXING WILL ALSO ALLOW HIGHER WINDS ALOFT TO REACH THE SURFACE AND
COMBINE WITH WINDS RESULTING FROM THE SURFACE GRADIENT.

THESE CONTRIBUTING FACTORS FOR BOTH DAYS...WILL TAKE PLACE IN AN
ENVIRONMENT WHERE MINIMUM RELATIVE HUMIDITIES WILL REMAIN AS LOW
AS THE SINGLE DIGITS. IN ADDITION...VERY LOW FUEL MOISTURE AND
HIGH TO EXTREME FIRE DANGERS ARE EXPECTED WITH THE POTENTIAL FOR
RAPID FIRE GROWTH AND SPREAD.

NMZ111-112-TXZ055-056-160400-
/O.NEW.KEPZ.FW.W.0007.080315T2000Z-080316T0300Z/
/O.NEW.KEPZ.FW.A.0007.080316T1800Z-080317T0300Z/
SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-EL PASO-
HUDSPETH-
908 AM MDT SAT MAR 15 2008

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 9 PM MDT THIS EVENING. A FIRE WEATHER WATCH HAS ALSO
BEEN ISSUED. THIS FIRE WEATHER WATCH IS IN EFFECT FROM SUNDAY
AFTERNOON THROUGH SUNDAY EVENING. 

FOR TODAY AND SUNDAY...SUSTAINED 20-FT WIND SPEEDS OF AT LEAST 20
TO 25 MPH WITH HIGHER GUSTS...MINIMUM RELATIVE HUMIDITIES 15
PERCENT OR LOWER AND VERY HIGH TO EXTREME FIRE DANGER ARE EXPECTED
ACROSS THESE AREAS. LOCATIONS ON THE EAST SLOPES OF AREA MOUNTAINS
CAN EXPECT MORE FREQUENT GUSTS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

NMZ110-160300-
/O.NEW.KEPZ.FW.W.0007.080315T2000Z-080316T0300Z/
SOUTHWEST MOUNTAINS-
908 AM MDT SAT MAR 15 2008

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 9 PM MDT THIS EVENING. 

SATURDAY AFTERNOON SUSTAINED 20-FT WIND SPEEDS OF 20 TO 30 MPH
WITH GUSTS TO AROUND 40 MPH...MINIMUM RELATIVE HUMIDITIES 15
PERCENT OR LOWER AND VERY HIGH TO EXTREME FIRE DANGER ARE EXPECTED
ACROSS THESE AREAS. LOCATIONS ON THE EAST SLOPES OF MOUNTAINS CAN
EXPECT HIGHER GUSTS..

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

$$

NMZ113-160400-
/O.NEW.KEPZ.FW.A.0007.080316T1800Z-080317T0300Z/
CAPITAN AND SACRAMENTO MOUNTAINS-
908 AM MDT SAT MAR 15 2008

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM SUNDAY
AFTERNOON THROUGH EARLY SUNDAY EVENING. 

SUNDAY AFTERNOON SUSTAINED 20-FT WIND SPEEDS OF 25 TO 35 MPH WITH
GUSTS TO AROUND 50 MPH...MINIMUM RELATIVE HUMIDITIES 15 PERCENT
OR LOWER AND VERY HIGH TO EXTREME FIRE DANGER ARE EXPECTED ACROSS
THESE AREAS. LOCATIONS ON THE EAST SLOPES OF MOUNTAINS CAN EXPECT
HIGHER GUSTS.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

TRIPOLI

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 15, 3:55 AM MDT, 5 hours 13 minutes earlier.

Area forecast discussion, Mar 15, 3:55 AM MDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
355 AM MDT SAT MAR 15 2008

.SYNOPSIS...
BREEZY TO WINDY CONDITIONS WILL OCCUR THIS AFTERNOON WITH LESS
BLOWING DUST EXPECTED. AN PACIFIC STORM SYSTEM WILL APPROACH THE
AREA ON SUNDAY WITH STRONG WINDS AND BLOWING DUST POSSIBLE BY THE
AFTERNOON. THE SYSTEM WILL MOVE OVER THE STATE SUNDAY NIGHT AND
MONDAY WITH A SLIGHT CHANCE OF LOWLAND RAIN AND MOUNTAIN SNOW
SHOWERS POSSIBLE. A FEW THUNDERSTORMS MAY ALSO OCCUR WITH THIS
SYSTEM. DRY CONDITIONS WILL RETURN LATE TUESDAY AND PERSIST FOR
THE REMAINDER OF THE WEEK WITH TEMPERATURES GRADUALLY WARMING
THROUGH THE WEEK.

&&

.DISCUSSION...
TODAYS WEATHER WILL BE SOMEWHAT OF A LULL IN THE PATTERN WITH A
WESTERLY FLOW AND WEAK SHORT WAVE RIDING OCCURRING ALOFT AND A
WEAK SURFACE PRESSURE GRADIENT AT THE SURFACE. WINDS WILL INCREASE
INTO THE BREEZY TO LOW WINDY CATEGORY THIS AFTERNOON WITH DAY TIME
HEATING AND MIXING...BUT WINDS WILL NOT BE AS STRONG AS YESTERDAY.
SOME HIGH CLOUDINESS WILL MOVE INTO THE AREA FROM THE WEST THIS
AFTERNOON.

ON SUNDAY THE PATTERN WILL CHANGE AS AN UPPER LOW ON THE WEST
COAST WILL MOVE INLAND INTO THE DESERT SOUTHWEST. INITIALLY WE
WILL EXPERIENCE ANOTHER STRONG WIND EVENT ON SUNDAY AS THE
SOUTHWEST FLOW AHEAD OF THE STORM SYSTEM STRENGTHENS AND THE
SURFACE PRESSURE GRADIENT TIGHTENS AGAIN. WINDS WILL LIKELY REACH
ADVISORY CRITERIA BY THE AFTERNOON AND PERSIST INTO THE EARLY
EVENING HOURS. THE SOUTHWESTERLY FETCH OF THE WINDS WILL PASS OVER
DRY LAKE BEDS THAT MAY ENHANCE BLOWING DUST ACROSS THE AREA SUNDAY
AFTERNOON.

THE LARGE LOW PRESSURE SYSTEM WILL MOVE OVER THE STATE EARLY
MONDAY AND GENERATE AT LEAST A SLIGHT CHANCE OF SHOWERS FOR THE
REGION. THE MODELS ARE NOT BRINGING A LOT OF MOISTURE WITH THIS
SYSTEM. THAT SHOULD KEEP MEASURABLE PRECIP AMOUNTS GENERALLY
SPOTTY ACROSS THE AREA. MOUNTAIN LOCATIONS WILL HAVE THE BEST
CHANCE FOR MEASURABLE PRECIPITATION. THIS SYSTEM IS FAIRLY COLD
WITH SNOW LEVELS DROPPING TO 5000 FEET AND POSSIBLE LOWER BY
MONDAY MORNING. LIMITED MOISTURE WILL KEEP SNOW ACCUMULATIONS
LIGHT. THE UNSTABLE AIR MASS ASSOCIATED WITH THIS SYSTEM WILL
RESULT IN A FEW THUNDERSTORMS ON MONDAY AND EARLY MONDAY EVENING.

THE SYSTEM SHOULD CLEAR OUT OF THE AREA BY MID DAY TUESDAY. A FLAT
RIDGE AND WESTERLY FLOW ALOFT WILL FILL IN BEHIND THE SYSTEM THAT
WILL MAINTAIN DRY CONDITIONS FOR THE REMAINDER OF THE WEEK. DAY
TIME TEMPERATURES WILL DROP SIGNIFICANTLY ON MONDAY BUT WILL WARM
UP DURING THE WEEK.

&&

.AVIATION...VALID 15/12Z-16/12Z
VFR CONDITIONS EXPECTED THROUGH THE VALID PERIOD. SURFACE WINDS
WILL INCREASE THIS AFTERNOON. MODERATE TURBULENCE POSSIBLE
VICINITY OF LOCAL MOUNTAINS AND ALONG EAST SLOPES.

&&

.FIRE WEATHER...
VERY DRY CONDITIONS WITH LOW RELATIVE HUMIDITY COUPLED WITH
EXPECTED 20-FOOT WIND SPEEDS GREATER THAN 20 MPH THIS AFTERNOON
AND EARLY EVENING WILL REQUIRE A RED FLAG WARNING FOR TODAY FOR
FIRE WEATHER ZONES EXCEPT ZONE 113. STRONGER WINDS ARE EXPECTED
FOR SUNDAY AFTERNOON WITH CONTINUED LOW RELATIVE HUMIDITY. A WATCH
WILL BE ISSUED FOR POTENTIAL FIRE DANGER ON SUNDAY AFTERNOON.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE OVER THE AREA MONDAY
WITH A SLIGHT CHANCE OF LOWLAND RAIN SHOWERS AND MOUNTAIN SNOW
SHOWERS POSSIBLE FROM EARLY MONDAY MORNING THROUGH EARLY TUESDAY
MORNING. UNSTABLE CONDITIONS GENERATED BY THE LOW WILL RESULT IN A
FEW THUNDERSTORMS WITH LIGHTNING STRIKES AND STRONG WIND GUSTS ON
MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 78  53  76  46  58 /   0   0   0  10  20
SIERRA BLANCA TX        76  49  76  42  56 /   0   0   0   0  20
LAS CRUCES              77  49  72  42  57 /   0   0   0  10  20
ALAMOGORDO              75  46  71  39  54 /   0   0   0  10  20
CLOUDCROFT              55  30  51  23  33 /   0   0   0  10  20
TRUTH OR CONSEQUENCES   75  45  67  38  53 /   0   0   0  20  20
SILVER CITY             70  38  56  30  43 /   0   0  10  30  30
DEMING                  77  46  68  37  54 /   0   0   0  20  20
LORDSBURG               76  45  65  36  51 /   0   0  10  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 9 PM MDT THIS
     EVENING FOR NMZ110>112.

     FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR NMZ111>113.

TX...RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 9 PM MDT THIS
     EVENING FOR TXZ055-056.

     FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR TXZ055-056.

&&

04/04
Hazardous weather outlook, Mar 15, 7:26 AM MDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
726 AM MDT SAT MAR 15 2008

NMZ022>025-030>032-TXZ055-056-161330-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
726 AM MDT SAT MAR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SURFACE WINDS WILL
INCREASE INTO THE BREEZY TO LOW WINDY CATEGORY THIS AFTERNOON.
VERY DRY CONDITIONS KEEP THE FIRE DANGER HIGH...THEREFORE A RED
FLAG WARNING WILL BE VALID FOR THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AN APPROACHING
STORM SYSTEM MAY GENERATE WINDS INTO THE ADVISORY CRITERIA OF 25
TO 35 MPH BY THE AFTERNOON. THERE WILL BE A SLIGHT CHANCE OF
LOWLAND RAIN AND MOUNTAIN SNOW WITH SNOW LEVELS DOWN TO 5000 FEET
ON MONDAY. A FEW THUNDERSTORMS WILL BE POSSIBLE WITH SOME SMALL
HAIL AND ICE PELLETS BEING PRODUCED. LIMITED MOISTURE WILL KEEP
ACCUMULATIONS SPOTTY. DRY CONDITIONS EXPECTED FOR TUESDAY AND THE
REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 9:08 AM MDTFire Weather WatchEPZDoña Ana, Grant, Hidalgo, Lincoln, Luna, Otero and 1 more21 hr
Mar 15, 3:37 PM MDTHigh Wind WarningEPZ28 hr
Mar 15, 3:37 PM MDTWind AdvisoryEPZ28 hr

Nearby

Red Flag Warnings in New Mexico, 2008Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.